Communications in Mathematical Sciences

Volume 4 (2006)

Number 2

Oscillation region of a piecewise-smooth model of the vocal folds

Pages: 453 – 469

DOI: http://dx.doi.org/10.4310/CMS.2006.v4.n2.a8

Authors

Cristiane A. Gajo

Jorge C. Lucero

Abstract

The two-mass model of the vocal folds is a popular representation of their dynamical structure used in phonation studies. This paper presents an analysis of a recent piecewise-smooth version of the model. This version has two equilibrium positions, and in one of them (the initial prephonatory position) the system is nondifferentiable. Standard methods of stability analysis do not apply for that position, because they require smoothness of the system. A geometrical approach is applied instead, which is an extension of a method previously developed for planar systems. The analysis shows the existence of a transcritical bifurcation between the equilibrium positions, and a Hopf bifurcation related to each of them. The oscillation region of the model is next determined as the area delimited by the Hopf bifurcations. The results are illustrated by a bifurcation diagram and trajectory plots.

2010 Mathematics Subject Classification

Primary 34C15. Secondary 34C23, 34C60, 70K42, 74L15, 92C20.

Full Text (PDF format)